Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Numbness at site of injection. Feeling tightness, numbness and weakness in ankle. Is this permanent?

User rating for this question
Very Good
Answered by

Spine Surgeon
Practicing since : 2002
Answered : 322 Questions
Hi - I have just had steroid facet joint injections 1 week ago. I am distressed and worried, since the numbness on my top R foot and lateral lower R leg, were numb following my fusion/decompression surgery 3 yrs ago. This is permanent, and I have had to live with this side effect, along with a weakened ankle.
Following the surgery, by some 36 hrs, the tightening/numbness top of R foot, has sinificantly worsened, and now my toes are also numb. The ankle, on walking, is now even more unstable and gives way (6 times on 5 min walk, on level ground). Have used the same boots to walk in safely, over the last 3 months, but the ankle was stable, only weakened if I wore the wrong footwear.

Is this ? permanent side effect, a result of the steroid facet joint injcetions? If so, what can i do other than try to strengthen the ankle with exercises at home? The initial numbness and weakness has never resolved from the post operative complication. I am insulin dependent diabetic (50 yrs). I can ill afford to suffer more numb damage. I do have minimal peripheral neuropathy, but I had a normal ankle strength & good sensation, before the surgery.

I am now very worried at this horrible increased tightening, muscle spasm, and weakness in my R foot/ankle. I am afraid that the surgeon who administered the steroid injections, may not wish to conclude/admit that there is any connection between the procedure and this recent complication. Even though this damage may be permanent (as was my initial numbness/weak ankle, following surgery 3 yrs ago), I really need to know, if possible, the likely cause of my increased disability.
error - beginning of my 2nd paragraph : SHOULD READ "36 hours POST FACET JOINT INJECTIONS on 9 Feb 2013", rather than 'following my initial fusion surgery L 4/5 + decompression (Jan 2010)

Please can you help?
Many thanks
Posted Tue, 12 Mar 2013 in Bones, Muscles and Joints
Answered by Dr. Rahul D Chaudhari 2 hours later
Welcome to XXXXXXX
Sorry to hear about the numbness and weakness in the right foot/ankle. Definitely it must be due to L5 nerve nerve root injury.Now you said you had facet block.... which level? same at L4-5 level?
Improper needle placement and injection of the drug in close proximity to nerve root can worsen the nerve root symptoms but this should be temporary and should not last long more than few days or a week.
were you concious when the facet block given? was this started immediately after the injection? it is unlikely to get the numbness and weakness after 36 hrs.
In case of weakness sometimes electromyostimulaltion by physical therapist can be tried. Otherwise regular exercise is the key. Thanks.
Above answer was peer-reviewed by
Follow-up: Numbness at site of injection. Feeling tightness, numbness and weakness in ankle. Is this permanent? 2 hours later
Thank you Dr Chaudhari
In answer to your queries:

No, I was not conscious for the facet joint procedure
yes, it was at same level L4/5. I have facet joint degeneration, I believe the steroid injections will just reduce some of the inflammation within.

The surgeon injected only HALF dose of steroids to 3 injection sites, since I suffer really bad facial flushing, with headache, which lasts up to 4/5 days. My blood glucose levels increase, 24 hrs post steroids, to between 18-28 mmol/L! I know what to do, and I inject multiple doses of Novorapid insulin, but with little effect. The blood glucose levels do return to 'normal'. after 6-7 days.

If as you say, any root canal damage post facet joint injections would last only 36 hrs to a few days, WHY WOULD i STILL BE HAVING THIS INCREASED NUMBNESS & ANKLE WEAKNESS AFETR 10 DAYS NOW? These symptoms were only felt 36 hrs post facet joint injections, and felt initially as foot 'muscle tightening', as the increased numbness set in. This now reaches my toes, whereas prior to the injections 10 days ago, the numbness was just the central TOP of R foot.

My last query is that I had a nasty FALL 2 days after the injections (tripped over some crates left in the wrong place at work)!!


I would be very grateful for your opinion, since I may wish to pursue a claim against my work, IF this is a likely cause of my increased foot/ankle numbness & ankle weakness now? If it is NOT, then I would not pursue any claim.

I am as you suggest, doing some simple ankle strengthening exercises at home, but with little, if any real benefit. Electromyostimulation may not be an option for me, if this is not avaialble on the NHS

Many thanks again XXXXXXX
Answered by Dr. Rahul D Chaudhari 1 hour later
Injury to the nerve root while needle insertion could be a reason. Were you concious during the procedure, you would have felt electric currents down the leg. At this point it is very difficult to establish the exact cause. However if it happens due to facet block then it should recover over a period and I dont think it will be permanent.
It is highly unlikely to cause nerve root damage due to fall. Was there local injury to foot due to fall?
I would suggest to follow up with your spine specialist and get re-examined by him.At this point I would suggest to continue the treatment to improve the strength of the ankle. Thanks.
Above answer was peer-reviewed by
Follow-up: Numbness at site of injection. Feeling tightness, numbness and weakness in ankle. Is this permanent? 19 hours later
Thank you very much, Dr Chaudhari. Very helpful to read your opinion...I did not damage the R ankle when I fell. However, the ankle did feel stiff and slightly tender on rotation, in the days that followed the injection's, after the numbness set in. Toes are now numb, whereas before they were NOT.

The post surgery root nerve damage (2010) was most likely due to the R metal screw was placed very close to the spinal column (as apposed to the L screw, which was a good safe distance away). This was shown up on CT scan, 3 weeks post surgery. This resulting numbness and ankle weakness has not changed over the 3 years post op, but with the right (limited)footwear, I was stable, even on uneven ground.

With the increase in numbness now, along with worsened ankle strength, will obviously cause me greater disability.

Just to inform you, I did gat a call this morning from the spinal nurse practitioner, to say that she willl be organising for me to have repeat MRI scan + X rays, possibly next week. I will then be informed of these results by phone, or consultation.

I am still much afraid that this damage is now permanent, (just as it was post surgery 3 yrs ago). However, I am really trying to exercise the ankle area, as you suggested.

I may not be entitiled to any further communication from yourself, with my particuler payment plan?

I would like to update you with results of scans etc, IF YOU WOUL LIKE TO BE INFORMED? You have been very helpful and informative, over a rather complicated senario!

With many thanks, as before XXXXXXX

ps I am a health professional myself, having worked mainly in Primary Care, but also with cancer services(upper GI/Specialist Nurse).
Answered by Dr. Rahul D Chaudhari 2 hours later
Once you got the mri and xrays done, please upload the images. I would definitely like to help you to understand the current spine problem. Thanks.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor